Alert archive / Iowa / Wind Chill Advisories in 2008

Wind Chill Advisory 9, NWS Quad Cities, IA

December 14, 200817 counties in Iowa; Jo Daviess County, Illinois; Scotland County, Missouri

NWS Quad Cities, IA issued this wind chill advisory at Dec 14, 2008, 3:20 PM CST for 17 counties in Iowa; Jo Daviess County, Illinois; Scotland County, Missouri. It took effect at Dec 15, 2008, 1:54 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2008, 3:20 PM CST (21:20 UTC)
In effect from
Dec 15, 2008, 1:54 AM CST
Expired
Dec 15, 2008, 11:18 AM CST
In force
9 hr
Issued by
NWS Quad Cities, IA

Counties Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Dubuque County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Linn County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Jo Daviess County, IL, Scotland County, MO

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.3 hours before the alert went out and 388 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind chill advisory went out at Dec 14, 2:55 PM CST, 25 minutes earlier.

Area forecast discussion, Dec 14, 2:55 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
255 PM CST SUN DEC 14 2008

.SYNOPSIS...
A VERY INTENSE...FAST MOVING ARCTIC FRONT IS MOVING ACROSS THE
FORECAST AREA AT 2 PM THROUGH 7 PM WITH TEMPERATURES DROPPING 20 TO
30 DEGREES WITHIN 2 HOURS OF PASSAGE.  AREAS OF RAIN ARE DEVELOPING
IN THE PAST HOUR ALONG AND BEHIND FRONT WITH FREEZING RAIN AND SLEET
TO OVERSPREAD FORECAST AREA LATE THIS AFTERNOON AND INTO THIS EVENING
CHANGING TO SNOW BY MID EVENING BEFORE ENDING.  WEST WINDS OF 25 TO
35+ MPH WILL COMBINE WITH TEMPERATURES FALLING INTO THE UPPER TEENS
TO LOWER 20S TO CAUSE FOR CONSIDERABLE ICING ON SURFACES NEXT 6 TO 8
HOURS ALONG AND ESPECIALLY EAST OF A DBQ-IOW-IRK LINE.  A WINTER
WEATHER ADVISORY WILL BE ISSUED FOR A COMBINATION OF ICE UP TO TWO
TENTHS OF AN INCH AND 1 TO 2 INCHES OF SNOW OVER SE 3/4 OF FORECAST
AREA. EXTREMELY COLD TEMPERATURES WELL BELOW ZERO AND GUSTY WINDS
OF 40 MPH INTO NW IOWA SUPPORT WIND CHILL ADVISORY CRITERIA TO MOVE
INTO NW 1/4 AREA BY 2 AM.

&&

.SHORT TERM...TONIGHT AND MONDAY...
ONE OF THE STRONGEST ARCTIC FRONTS IN YEARS TO PASS AS MENTIONED
ABOVE AND HAVE LOWERED TEMPERATURES WITH ZERO TO 5 BELOW NW 1/3 AND
SINGLE DIGITS ELSEWHERE BY MORNING.  WINTER WEATHER ADVISORY TO START
AT 5 PM UNTIL MIDNIGHT ALONG MISSISSIPPI RIVER AND 8 PM EAST OF
MISSISSIPPI RIVER UNTIL 2 AM.  WIND CHILL ADVISORY STARTS AT 2 AM
NORTHWEST OF A DBQ TO CID TO OTM LINE UNTIL 9 AM FOR WIND CHILLS OF
20 TO 30 BELOW THAT COULD COME CLOSE TO HIGHWAY 61 CORRIDOR AND ALSO
AS LATE AS 11 AM FOR EVENING SHIFT TO REASSESS.  MONDAY...VERY COLD
AND LOWERED HIGHS TO 8 TO 15 ABOVE BUT CONCERN PER ANALYSIS SUGGESTS
MAX TEMPS MAY NEED FURTHER TRIMMING BY AT LEAST A FEW MORE DEGREES
MANY LOCATIONS WITH WIND CHILLS STAYING NEAR TO BELOW ZERO ALL DAY
WITH NW WINDS OF 20 TO 30 MPH.  ..NICHOLS..

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...
STRONG SOUTHWEST FLOW ALOFT THIS UPCOMING WEEK ENSURES AN ACTIVE
PERIOD OF WEATHER. OPERATIONAL MODELS AGREE ON A HIGH END ADVISORY
EVENT FOR TUESDAY INTO TUESDAY NIGHT. WIDESPREAD ACCUMULATIONS OF
3-6 INCHES EXPECTED WITH A COUPLE OF 7 INCH AMOUNTS NOT OUT OF THE
QUESTION. THIS LOOKS TO BE ABOUT A 12 HOUR PERIOD OF AT LEAST
MODERATE LIFT AS THE REGION WILL BE ON THE NOSE OF A 30-40 KNOT LOW
LEVEL JET WHICH WILL BE OVERRUNNING A STRONG MID-LEVEL BAROCLINIC
ZONE. FORECAST SOUNDINGS ALSO INDICATE DECENT DENDRITIC SNOW GROWTH.
PRECIPITABLE WATER VALUES INCREASE TO ABOUT .50 WHILE MIXING RATIOS
ARE PROGGED TO BE 3-4 G/KG. WITH SNOW RATIOS OF 15-20:1 MUCH OF THE
CWA SHOULD RECEIVE A DECENT SNOWFALL. LATER SHIFTS CAN EVALUATE THE
NEED FOR AN ADVISORY FOR THIS EVENT. WAS CONSIDERING A WINTER STORM
WATCH BUT LUCKILY WIND DOESNT APPEAR TO PLAY A ROLE. ECMWF/GFS DO
NOT INDICATE ANY SURFACE REFLECTION AND IN FACT SHOW A RATHER WEAK
GRADIENT.

NEXT SIGNIFICANT EVENT SHOULD ARRIVE THURSDAY AND END EARLY FRIDAY.
HOWEVER THERE ARE DISAGREEMENTS BETWEEN THE ECMWF AND GFS MODELS.
THE GFS HAS THE SURFACE LOW STRONGER...FARTHER NORTH AND IS FASTER
WITH THE SYSTEM. BELIEVE THE ECMWF WITH ITS MORE SOUTHERN TRACK WILL
END UP MORE ACCURATE GIVEN THAT THE ARCTIC AIR AT THE SURFACE SHOULD
BE MORE ENTRENCHED ACROSS THE REGION. ALSO WITH THE EXPECTED
SNOWFALL FROM TUESDAY IT WILL BE TOUGH TO WARM UP. THE MEX GUIDANCE
HAS TEMPERATURES WARMING INTO THE 40S TO NEAR 50 ON THURSDAY. WILL
DISCOUNT THIS AND KEEP THE CWA MAINLY IN THE 20S DUE TO THE EXPECTED
SNOW COVER. THIS MAKES FOR AN INTERESTING SITUATION AS EVEN THE
ECMWF WARMS THE LOW LEVELS WITH THE 850 MB TEMPERATURE RISING ABOVE
FREEZING OVER MOST OF THE CWA. WITH A 40+ KNOT SOUTHERLY LOW LEVEL
JET GULF MOISTURE WILL BE PLENTIFUL WITH MIXING RATIOS PROGGED OVER
THE DVN CWA OF AT LEAST 5 G/KG. THIS SCENARIO SUGGESTS AT LEAST A
SIGNIFICANT TO POSSIBLY A MAJOR ICE STORM AND/OR SNOWSTORM IN THE
REGION. TOO EARLY IN THE GAME TO PIN DOWN THE EXACT AMOUNTS AND
LOCATIONS OF ICE VS SNOW.

ECMWF PROGGING A DEEPENING UPPER TROUGH TO PLUNGE SOUTHEAST INTO THE
MIDWEST NEXT WEEKEND. VERY COLD AIR ARRIVES WITH 850 MB TEMPS
DROPPING TO -20C OVER THE CWA. HAVENT INTRODUCED SNOW SHOWERS WITH
THIS FEATURE AT THIS TIME BUT LATER SHIFTS MAY NEED TO ADD TO GRIDS
AND MAY ALSO NEED TO LOWER TEMPERATURES EVEN MORE.   ..HAASE..

&&

.AVIATION...
MVFR TO IFR CONDITIONS WITH AREAS FZRA/PL/SN TO OVERSPREAD ALL
TERMINALS UNTIL 04Z.  CIGS OF 1-3K AGL AND VSBYS 2-5 MILES IN
PRECIPITATION WITH ISOLATED BRIEF PERIODS OF LIFR CIGS AOB 1,000 AND
VSBYS LESS THAN 1 MILES IN HEAVIEST PRECIPITATION.  WEST WINDS OF 20
TO 35 KTS TO POSE BL TURBULENCE THROUGH 18Z.  PATCHY BLSN WITH VSBYS
OF 3 TO 6 MILES POSSIBLE AFTER 04Z PM UNTIL 12Z WITH LOCATIONS
RECEIVING 2 OR MORE INCHES. VFR CIGS AS SKIES CLEAR AND VSBYS TO
RETURN BETWEEN 04Z AND 08Z AS ARCTIC AIR MOVES FURTHER IN.
..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY BETWEEN 5 PM AND MIDNIGHT ALONG/EAST OF
     A DBQ TO IOW TO FFL LINE.
IL...WINTER WEATHER ADVISORY BETWEEN 7 PM AND 2 AM EXCEPT ALONG
MISSISSIPPI RIVER WHERE RUN S FROM 5 PM UNTIL MIDNIGHT.
MO...WINTER WEATHER ADVISORY BETWEEN 5 PM AND MIDNIGHT.

&&

NICHOLS/HAASE
Hazardous weather outlook, Dec 14, 4:39 AM CST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
439 AM CST SUN DEC 14 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151045-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
439 AM CST SUN DEC 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WINTRY MIX OF SLEET AND FREEZING RAIN WILL OVERSPREAD THE AREA
WITH THE PASSAGE OF AN ARCTIC FRONT LATE THIS AFTERNOON AND
EVENING. FREEZING RAIN AND SLEET MAY RESULT IN ICE ACCUMULATIONS
LESS THAN A QUARTER INCH...MAINLY EAST OF THE MISSISSIPPI RIVER
EARLY IN THE EVENING. THE MIXED PRECIPITATION WILL CHANGE TO SNOW
FROM WEST TO EAST EARLY IN THE EVENING...WITH SNOW ACCUMULATIONS
UP TO 1 TO 2 INCHES BY MIDNIGHT WEST OF A LINE FROM KEOKUK IOWA TO
FREEPORT ILLINOIS.

THE COLD FRONT WILL ALSO BRING A SHARP DROP IN TEMPERATURES. MILD
AFTERNOON READINGS IN THE 40S AND LOW 50S WILL BE REPLACED BY
TEENS AND 20S AFTER SUNSET. WEST WINDS FROM 20 TO 30 MPH BEHIND
THE FRONT WILL RESULT IN BITTER COLD WIND CHILL READINGS...DROPPING
AS LOW AS 10 BELOW TO 20 BELOW ZERO OVER EASTERN IOWA AND
NORTHEAST MISSOURI TOWARD MORNING. ALSO...THE STRONG WINDS WILL
PRODUCE AREAS OF BLOWING SNOW OVERNIGHT.

A FLOOD WARNING REMAINS IN EFFECT INTO EARLY NEXT WEEK FOR THE
ROCK RIVER NEAR JOSLIN DUE TO ICE JAMS. SEE THE LATEST FLOOD
STATEMENTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

IT WILL BE SIGNIFICANTLY COLDER AND WINDY ON MONDAY...WITH
MAXIMUM TEMPERATURES 30 TO 40 DEGREES COLDER THAN THEY WERE
SUNDAY. WEST TO NORTHWEST WINDS WILL BLOW AT 20 TO 30 MPH IN THE
MORNING...THEN DIMINISH IN THE AFTERNOON.

A STORM SYSTEM WILL BRING SEVERAL INCHES OF SNOW TO MUCH OF THE
REGION ON TUESDAY INTO TUESDAY NIGHT. ACCUMULATIONS OF 2 TO 5
INCHES ARE LIKELY.

ANOTHER STRONG LOW PRESSURE SYSTEM WILL IMPACT THE REGION LATE
THURSDAY AND ESPECIALLY THURSDAY NIGHT. THIS WINTER STORM MAY BRING
SIGNIFICANT FREEZING RAIN AND SNOW TO MUCH OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

SHEETS/LE

In the hours before

Special weather statement, Dec 14, 2:10 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
210 PM CST SUN DEC 14 2008

IAZ040>042-051>053-063>065-076-077-087-088-098-142200-
BENTON IA-BUCHANAN IA-CEDAR IA-DELAWARE IA-DUBUQUE IA-HENRY IA-IOWA IA-
JEFFERSON IA-JOHNSON IA-JONES IA-KEOKUK IA-LINN IA-VAN BUREN IA-
WASHINGTON IA-
210 PM CST SUN DEC 14 2008

...FREEZING RAIN AND SOME SLEET TO DEVELOP BETWEEN 1 AND 4 PM...

A FAST MOVING AND VERY STRONG ARCTIC FRONT WILL DROP TEMPERATURES 20 TO
30 DEGREES WITHIN A FEW HOURS OF PASSING.  FREEZING RAIN WITH SOME
SLEET WILL DEVELOP AND WITH TEMPERATURES FALLING WELL BELOW FREEZING
AND GUSTY WEST WINDS OF 20 TO 35 MPH...MOST SURFACES WILL HAVE A COAT
OF ICE BY 4 PM.  MOTORISTS ARE URGE TO PREPARE FOR WINTER WEATHER
DRIVING CONDITIONS ONCE THE RAIN BEGINS.

NICHOLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 3:20 PM CSTWinter Weather AdvisoryDVNCedar, Clinton, Des Moines, Dubuque, Henry, Jackson and 9 more11 hr

Nearby

Wind Chill Advisories in Iowa, 2008Wind Chill Advisories in Illinois, 2008Wind Chill Advisories in Missouri, 2008Every wind chill advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.